Winter Storm, Central Yampa River Basin
- When
- February 14, 4:00 PM MST to February 15, 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A moist and unstable airmass flowing from the Pacific resulted in heavy snow across the Central Yampa River Basin. Snowfall amounts ranged from 6 to 10 inches, with the heaviest snow occurring in the vicinity of Maybell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist and unstable airmass flowing from the Pacific resulted in heavy snow across the Central Yampa River Basin. Snowfall amounts ranged from 6 to 10 inches, with the heaviest snow occurring in the vicinity of Maybell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 3:25 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST MON FEB 14 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SIGNIFICANT SNOWFALL FOR THE NORTHERN MOUNTAINS STILL ON TRACK WITH
MOIST WESTERLY FLOW ALOFT NOW BECOMING FIRMLY ESTABLISHED. SEVERAL
FACTORS TO DEAL WITH OVER THE NEXT 24 HOURS...INCLUDING FAIRLY
STRONG COLD FRONT OVER SOUTHERN WYOMING...THE SUBTROPICAL AND POLAR
JETS APPROACHING OUR AREA TONIGHT...AND DECENT OROGRAPHIC FLOW.
SFC COLD FRONT WILL SAG SOUTH INTO THE NORTHERN ZONES LATER THIS
EVENING. HEAVY SNOW FALLING ALONG THE FRONT IN SOUTHERN WYOMING THIS
AFTERNOON...AND THIS ACTIVITY WILL DRIVE SOUTH INTO OUT REGION
THIS EVENING. KGJX WSR-88D STARTING TO SHOW MORE ACTIVITY AS THE
AFTERNOON WEARS ON...SO FCST APPEARS ON TRACK. LOCAL REPORTS OUT
OF THE NORTHERN MOUNTAINS ALREADY RUNNING 1 TO 4 INCHES...WITH
STORM TOTALS BY MIDDAY TUESDAY EXPECTED TO RANGE FROM 8 TO 16
INCHES. MODELS NOW SWEEPING THE FRONT INTO THE CENTRAL ZONES BY
LATE TUESDAY AFTERNOON...USHERING IN DRIER AIR TO THE NORTHERN
ZONES. THIS WILL BRING A DECREASE IN SNOWFALL TO THE NORTH BY
AFTERNOON. THUS NO CHANGES TO THE CURRENT HIGHLIGHTS.
THE POLAR JET DROPS INTO THE FAR NORTHERN ZONES TONIGHT...WITH THE
RIGHT ENTRANCE REGION OF A 100 KT JET IN PLACE BY 12Z. AT THE
SAME TIME...SOUTHERN SUB-TROPICAL JET MOVES INTO NRN NEW MEXICO WITH
LEFT EXIT REGION SETTING UP OVER THE SAN JUANS. UPWARD MOTIONS
EXPECTED TO BE ENHANCED WITH THE COUPLING OF THE JETS OVER WESTERN
COLORADO. THIS WILL ALSO ACT TO ENHANCE H7 WINDS WITH OROGRAPHIC
WESTERLY FLOW RUNNING AROUND 30 KTS. THIS BRINGS GOOD LIFT INTO
THE FAVORED W FACING SLOPES...ESPECIALLY BETWEEN 9 PM AND 6 AM
TONIGHT.
BY TUESDAY NIGHT...THE COLD FRONT WILL START TO RETREAT BACK TO THE
NORTH AS A WARM FRONT...WITH ANOTHER SURGE OF SUBTROPICAL MOISTURE
WORKING NE INTO THE SWRN ZONES. THIS WL BRING MORE RAIN AND SNOW
TO THE SOUTHERN ZONES TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED
POPS OVER THE SAN JUANS TO ACCOUNT FOR THIS MOISTURE WORKING BACK
IN. OTHERWISE...THE TREND WILL BE TOWARD LOWER POPS OVER THE
NORTHERN ZONES...WITH TEMPS RUNNING NEAR SEASONAL NORMS.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
LITTLE CHANGE TO THE MAIN PATTERN DETAILS FROM PREVIOUS 2 FORECASTS
SO WILL BE MAKING ONLY MINOR ADJUSTMENTS TO THE CURRENT FORECAST
GRIDS THIS PERIOD.
A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA WEDNESDAY NIGHT
AND THURSDAY. DRIER AIR AND MORE STABLE CONDITIONS WILL DEVELOP...
ENDING PRECIP ACROSS THE ENTIRE FORECAST AREA BY THURSDAY MORNING.
MEANWHILE...A CLOSED UPR LVL LOW CIRCULATION WILL MEANDER OFF THE
CALIFORNIA COAST. AS THE RIDGE SHIFTS EAST THURSDAY NIGHT...A
MODERATE SOUTHWEST FLOW WILL SEND ANOTHER SURGE OF SUB-TROPICAL
MOISTURE ACROSS THE FOUR CORNERS. THE CLOSED UPPER LOW ENTERS
CALIFORNIA FRIDAY NIGHT AND OPENS UP. THE TREND IS TO WEAKEN THIS
SYSTEM AS IT TRACKS EAST. HOWEVER...SHEARING ENERGY AND DEEP
MOISTURE WILL BE SUFFICIENT TO PRODUCE AT LEAST A CHANCE OF PRECIP
BEGINNING LATE THURSDAY AND CONTINUING THROUGH EARLY SUNDAY. A
SHORTWAVE RIDGE WILL AFFECT THE AREA SUNDAY/SUNDAY NIGHT AS ANOTHER
TROUGH ENTERS THE PAC NW. THE GFS/DGEX BOTH INDICATE THIS WAVE
HOLDING TOGETHER AS IT APPROACHES UTAH/COLORADO MONDAY. AT THIS
TIME...WILL MENTION THE POTENTIAL FOR PRECIP...BUT BEING 7 DAYS
OUT...DETAILS/TIMING WILL CHANGE. MILD TEMPERATURES (ESPECIALLY
SOUTH) WILL EXIST THROUGH FRIDAY NIGHT. COLDER AIR WILL APPROACH
FROM THE WEST IN ASSOCIATION WITH THE NEXT PACIFIC SYSTEM. HOWEVER
NO SIGNIFICANT COLD AIR IS SEEN...THE DGEX SHOWS H7 TEMPS DROPPING
TO AROUND -8C BY 00Z/SUN. NADLER.83
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 PM MST TUESDAY ZONES 4 AND 13.
WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY ZONES 1...2
AND 5.
.UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY ZONE 23.
&&
COLTON/NADLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 554 AM MST MON FEB 14 2005 COZ006-007-011-UTZ027-151245- ARCHES/GRAND FLAT-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-GRAND VALLEY- 554 AM MST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EAST CENTRAL UTAH AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... AREAS OF LIGHT RAIN WILL DEVELOP THIS AFTERNOON...MIXING WITH SNOW IN SOME AREAS TONIGHT. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT CHANCE FOR RAIN...OR RAIN AND SNOW MIXED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ014-017>023-UTZ022-028-029-151245- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- 554 AM MST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO...AND THE UPPER GUNNISON RIVER VALLEY. .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE FOR SNOW IN THE MOUNTAINS AND THE UPPER GUNNISON VALLEY THIS AFTERNOON AND TONIGHT. LITTLE SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE FOR SNOW IN THE MOUNTAINS...AND A SLIGHT CHANCE FOR RAIN AND SNOW ACROSS THE VALLEYS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ001>005-008>010-012-013-UTZ023-025-151245- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 554 AM MST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO...THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND THE MOUNTAINS OF NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH TUESDAY FOR THE PARK...GORE AND ELKHEAD MOUNTAINS...AS WELL AS THE FLAT TOPS OF NORTH CENTRAL COLORADO. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH TUESDAY FOR THE EASTERN UINTA MOUNTAINS...OF NORTHEASTERN UTAH. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH TUESDAY FOR THE NORTHWEST PLATEAUS AND VALLEYS...OF NORTHWESTERN COLORADO. SNOW...AND RAIN AND SNOW MIXED AT LOWER ELEVATIONS...WILL DEVELOP ACROSS THE AREA TODAY...BECOMING WIDESPREAD THIS AFTERNOON AND TONIGHT. ICY AND SNOWPACKED ROADS AND PERIODS OF REDUCED VISIBILITY WILL EXIST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE OF MOUNTAIN SNOW EACH DAY...AND A CHANCE OF RAIN AND SNOW ACROSS THE VALLEYS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS TO THE NATIONAL WEATHER SERVICE ON SNOWFALL WILL BE GREATLY APPRECIATED. UTZ024-151245- EASTERN UINTA BASIN- 554 AM MST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN OF OF NORTHEASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT CHANCE FOR RAIN AND SNOW TODAY...AND A CHANCE OF SNOW TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT CHANCE FOR MIXED RAIN AND SNOW EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TGJT
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441189.